person holding their stomach in pain, calm chronic diarrhea, IBS, low FODMAP diet

Q. My blood level of vitamin D (16) is very low. A few years ago I was prescribed 50,000 IUs once a week, but I had to quit after just one month. It caused severe acid reflux that took me several months to get under control.

I’d feel a lot better if I could get my vitamin D levels up, but how can I manage that with my hypersensitive stomach? Using acid suppressors over a period of time creates a rebound reflux that really makes things worse. I’d appreciate any suggestions you can offer.

A. With such a low level of vitamin D in your body, you would probably feel better if you could bring it up. Low vitamin D has been linked to asthma, infections, depression, joint pain, heart disease and high blood pressure, among other problems.

You might want to try a lower dose of vitamin D3 to see if you can tolerate it. The earlier medication you took was vitamin D2. Vitamin D3 is available OTC in doses such as 1,000 or 2,000 IU.

Now that spring is here, you might also want to get 15 or 20 minutes a day of sun exposure. We are sending you our Guide to Vitamin D Deficiency for more details on the pros and cons of this essential nutrient. We also describe the appropriate levels of 25-hydroxyvitamin D, the test that showed your body is so low in this vitamin.

Although vitamin D is not supposed to cause side effects, you are not the only person to report difficulties, particularly with the high-dose once-a-week regimen. Anyone else who has had a reaction to vitamin D may report it in the comments below.

Get The Graedons' Favorite Home Remedies Health Guide for FREE

Join our daily email newsletter with breaking health news, prescription drug information, home remedies AND you'll get a copy of our brand new full-length health guide — for FREE!

  1. Kay
    New Jersey
    Reply

    I’m also taking this pill once a week, and my heart burn is ridiculous. Talk to your doctor about lowering your dosage.

  2. Beatrice Allen
    NC - North Carolina
    Reply

    Yes am taking 50,000 mg of vitamins D and it cause me to have acid reflux.

  3. Brenda
    Oklahoma
    Reply

    My Vitamin D level was 17. I was put on 50,000IU twice a week for three months. I couldn’t take this pill. I did manage to get about 3 down, one week apart. Then went to ER and had CT. Was diagnosed with Esophagitis. My throat was also tight. There must be a better way to get my Vitamin D up. I know how to do it in the summer but not winter?!

  4. Lillie Taylor
    Rocky Mount NC
    Reply

    My Dr prescribed vitamin D when my level was 14. I took the 5000 dose, but it gave me indigestion. I stopped taking it. Indigestion went away. Next test, level at 20. I we finally able to take it if took the side with a high protein breakfast. All was well, but my levels stubbornly stay low. Now at 28 he increased it to 10,000.
    So, I have been having some chest discomfort. Not what I would say is indigestion, but a gnawing discomfort or like air and I need to belch. It is scaring me. I’m 62 . I’m going to take it back down to 5000. See if it goes away.

  5. Marian f
    South carolina
    Reply

    Low Vit D level put on 50000 units. Made me really sick. Gerd upset stomach headache loose stools felt flu like symptoms
    Started 5000. First one seemingly little problem. Waited several days and took another 5000. Sick again just like the 50000. My mother started the same5000
    And she has low back pain. Do not know if connected to D

  6. Meeow
    NY
    Reply

    I started rx D2 50,000 IU 3 weeks ago. I’ve had 2 severe incidents of reflux so bad I’m in bed and weak and have a terrible sore throat. I have bad reflux, and it flared right before the first dose, I think, from taking Aleve for foot pain. But now it has happened again after taking Aleve for bad back spasm. I have to think now that the vit D may be playing a role here. Should I stop it? My vit D is 21, and I have high Pth and exhaustion, etc.

  7. Mike
    Virginia
    Reply

    I began taking 2000 IU daily of D3 (vegan formula) in April 2018 after a blood test showed a low reading (don’t know the number). Within 30 days I started having occasional heartburn, never before an issue with me. Started to think my age (63) and all the soda drinking I’ve done finally caught up with me. Then the 800-pound gorilla in the room hit me that the heartburn onset was soon after I began the 2000 IU. Just wanted to chime in in case it helps others. Will talk with my doc tomorrow about the connection and getting a follow-up D3 test.

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted. Learn how your comment data is processed.

Your cart

Total
USD
Shipping and discount codes are added at checkout.